Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 13, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 5, 2023, 1:26 PM CDT for Ford County, Iroquois County, Illinois. It was in force for 3 hr. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2023, 1:26 PM CDT (18:26 UTC)
- Expired
- Aug 5, 2023, 4:40 PM CDT
- In force
- 3 hr
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ford County, IL, Iroquois County, IL
The radar
The Chicago radar (KLOT), 116 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:00 PM CDT | FLASH FLOOD | 1 N Milford, IL | Viaduct along State Route 1 north of Milford flooded with SR 1 closed and impassable at this time. Call to PD made at 230 PM. |
| Aug 5, 2:00 PM CDT | FLASH FLOOD | Paxton, IL | Several portions of State Route 9 closed east of Paxton. Winter Street blockaded. Call to the PD placed at 220, but road closure time estimated. |
| Aug 5, 2:58 PM CDT | RAIN 6.5 | Paxton, IL | Photo received on social media of 6.5 inches of rain in a gauge near Paxton. Storm total. |
| Aug 5, 3:01 PM CDT | RAIN 6 | 1 E Loda, IL | Report of 6 inches of rain. Storm total. |
| Aug 5, 3:02 PM CDT | RAIN 6.5 | 2 Wnw Loda, IL | Measured at PWS LODA4. 5.1 inches in the last 3 hours. |
| Aug 5, 3:04 PM CDT | RAIN 5.34 | 2 Ese Buckley, IL | Measured at PWS BUCKL2. 4.8 inches in the last three hours. |
| Aug 5, 3:04 PM CDT | RAIN 5.79 | 1 W Woodworth, IL | Measured at PWS ONARG4. 5.33 inches in the last 3 hours. |
| Aug 5, 3:05 PM CDT | RAIN 6.34 | 2 E Claytonville, IL | Measured at PWS GOODW1. 6.02 inches in the last 3 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 6.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 265 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
019
WGUS53 KLOT 051826
FFWLOT
ILC053-075-052330-
/O.NEW.KLOT.FF.W.0013.230805T1826Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Chicago IL
126 PM CDT Sat Aug 5 2023
The National Weather Service in Chicago has issued a
* Flash Flood Warning for...
Southeastern Ford County in east central Illinois...
Iroquois County in east central Illinois...
* Until 630 PM CDT.
* At 126 PM CDT, doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 4 inches of rain have fallen. The expected rainfall rate is
1.5 to 2 inches in 1 hour. Additional rainfall amounts up to 2
inches are possible in the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Rapid-onset flooding of creeks, streams, drainage
ditches, streets, underpasses, low-lying areas, and
other poor drainage areas.
* Some locations that will experience flash flooding include...
Watseka, Paxton, Gilman, Milford, Onarga, Sheldon, Cissna Park,
Piper City, Buckley, Stockland, Crescent City, Loda, Roberts,
Woodland, Wellington, Thawville, Clarence and Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4040 8823 4077 8824 4081 8783 4081 8753
4049 8753 4049 8794 4040 8793
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1.5-2 INCHES IN 1 HOUR
$$
Yack3 follow-up statements
783
WGUS73 KLOT 051856
FFSLOT
Flash Flood Statement
National Weather Service Chicago IL
156 PM CDT Sat Aug 5 2023
ILC053-075-052330-
/O.CON.KLOT.FF.W.0013.000000T0000Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford IL-Iroquois IL-
156 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS
EVENING FOR SOUTHEASTERN FORD AND IROQUOIS COUNTIES...
At 156 PM CDT, doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 2
and 4 inches of rain have fallen. The expected rainfall rate is 1.5
to 2.5 inches in 1 hour. Additional rainfall amounts up to 3 inches
are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Significant flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Rapid-onset, significant flooding of creeks, streams,
drainage ditches, low-lying areas, and poor drainage
areas. Widespread street and underpass flooding.
Possible flooding of structures. Possible flooding of
highways.
Some locations that will experience flash flooding include...
Watseka, Paxton, Gilman, Milford, Onarga, Sheldon, Cissna Park,
Piper City, Buckley, Stockland, Crescent City, Loda, Roberts,
Woodland, Wellington, Thawville, Clarence and Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4040 8823 4077 8824 4081 8783 4081 8753
4049 8753 4049 8794 4040 8793
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1.5-2.5 INCHES IN 1 HOUR
$$
Yack013
WGUS73 KLOT 052012
FFSLOT
Flash Flood Statement
National Weather Service Chicago IL
312 PM CDT Sat Aug 5 2023
ILC053-075-052330-
/O.CON.KLOT.FF.W.0013.000000T0000Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford IL-Iroquois IL-
312 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS
EVENING FOR SOUTHEASTERN FORD AND IROQUOIS COUNTIES...
At 312 PM CDT, doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 3
and 4 inches of rain have fallen. The expected rainfall rate is 1 to
2 inches in 1 hour. Additional rainfall amounts up to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Significant flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Rapid-onset, significant flooding of creeks, streams,
drainage ditches, low-lying areas, and poor drainage
areas. Widespread street and underpass flooding.
Possible flooding of structures. Possible flooding of
highways.
Some locations that will experience flash flooding include...
Watseka, Paxton, Gilman, Milford, Onarga, Sheldon, Cissna Park,
Piper City, Buckley, Stockland, Crescent City, Loda, Roberts,
Woodland, Wellington, Thawville, Clarence and Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4040 8823 4077 8824 4081 8783 4081 8753
4049 8753 4049 8794 4040 8793
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
Yack318
WGUS73 KLOT 052140
FFSLOT
Flash Flood Statement
National Weather Service Chicago IL
440 PM CDT Sat Aug 5 2023
ILC053-075-052150-
/O.CAN.KLOT.FF.W.0013.000000T0000Z-230805T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ford IL-Iroquois IL-
440 PM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING FOR SOUTHEASTERN FORD AND IROQUOIS COUNTIES
HAS BEEN REPLACED WITH A FLOOD ADVISORY...
The heaviest rainfall has ended. Therefore this Flash Flood Warning
has been replaced with a Flood Advisory.
LAT...LON 4040 8823 4077 8824 4081 8783 4081 8753
4049 8753 4049 8794 4040 8793
$$
YackWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:35 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 5, 12:35 PM CDT, 51 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 1235 PM CDT Sat Aug 5 2023 .UPDATE... Issued at 1032 AM CDT Sat Aug 5 2023 Convective activity associated with the MCV moving into parts of central IL has undergone a diurnal weakening in recent hours. As a result, rain rates have temporally eased, thus making the immediate flash flood threat (at least for the next couple of hours through mid-day) rather low. However, the expectation is that we will see a gradual uptick in the convection across southern sections of the area into the afternoon as the MCV continues to shift eastward across my southern tier counties. For this reason, concerns for very heavy rain and flash flooding will increase through the day as a tropical type airmass (Precipitable water values ~2") resides in and around the track of the MCS. Some of the heaviest showers this afternoon should thus have no problem producing extreme rain rates in excess of 2" per hour given the underlying tropical-like airmass. The primary threat area for this very heavy rainfall and possible flash flooding continues to be in the watch area, though we may need to consider an eastward expansion to include some of our northwestern IN counties. For now we plan to monitor trends before making the call. Generally lighter rain showers are expected along and north of I-80 into the Chicago metro area with a very low lightning threat through the afternoon. Other concern is for severe thunderstorms over central IL this afternoon. A surface low reflection to the MCV and an associated warm front current resides just south of the area across central IL. This front is expected to remain precariously close to my southeastern CWA this afternoon as the surface low tracks eastward. As such, we will have to monitor the threat for tornadoes with any more surface based supercell structures that develop near the warm sector. Again the primary threat for these looks to be just south of the area, but this threat area could expand as far north as parts of Ford, Iroquois and Benton (IN) counties this afternoon and early evening. KJB && .SHORT TERM... Issued at 259 AM CDT Sat Aug 5 2023 Through Sunday... An impressive MCV originating from a long-lived cluster of convection over Kansas early Friday morning has continued its eastward trek to the IA/IL/MO tri-state region early this morning. Some decrease in lightning activity and slight warming of cloud tops has been evident over the past hour, but additional regenerating of deeper convective clusters in the core of the MCV continue to show some life with eastward extent. With the MCV moving across the overall data-void region of northern Missouri through the night, will need to rely on model guidance a bit more than normally desired over the first 12 hours or so. Upper-air plots and soundings indicate that the wave has gained a loosely warm-core response in the lower half of the troposphere, with low- level winds near the center of the low reaching as high as 50 mph in convection. Upstream trends in convection suggest the mid-level steering flow is largely determining the system's motion as the MCV moves into a weakening ridge across the IL/IN line. This has allowed for a subtle trajectory change to just north of east over the past couple hours, with the MCV now aiming directly into the far southern CWA. Substantial low-level moisture across central Illinois from low to mid 70s dew points will eventually diminish behind a stalling cold front roughly along the I-74 corridor, but the increasing low-level wind response should either maintain a decent inflow of rich low- level moisture or even nudge the front northward as a warm front through the morning. Given warm cloud depths of 10kft, increasing low-level diurnal influences with eastward extent, and observed rainfall rates of over 2" per hour from the core of the MCV and extending eastward, have issued a Flood Watch for flash flooding for Livingston, Ford, Kankakee and Iroquois counties through the day today. Tactical expansions of the watch may be needed to as far north as the I-80 corridor as well as east into our Indiana counties pending observational trends over the next several hours. For as much information as CAM guidance can provide in this set-up, it is clear that signals of local significant rainfall amounts are possible, as can be surmised from a slow-moving tropical-like system. It would not be surprising to see a narrow corridor of >4" rainfall amounts today, with local amounts possibly over 6". Finally, if the core of the MCV shifts far enough north late this morning into this afternoon, a northward drift of the surface warm front will potentially place the far southern CWA into a region of enhanced effective shear capable of producing low-topped supercells and an inherent tornado risk. As the MCV drifts farther east this evening, corresponding rainfall will diminish with short-wave ridging generally supporting quiet conditions overnight into Sunday morning. However, the influence of the MCV will continue to impact the local weather pattern through Sunday. The strong MCV has effectively produced a weak Rex block across the mid-Mississippi Valley, which will ultimately slow the western trough ahead of the northern ridge of the block. The slowed wave will now delay much of the potential for convection in our CWA to Sunday evening while rainfall from today's rainfall will have pushed the effective front south of the CWA. Severe storm potential appears to be greatly diminished in our area through the afternoon, but still exists into the evening. See the long term discussion for details beginning Sunday evening. Kluber && .LONG TERM... Issued at 236 AM CDT Sat Aug 5 2023 Sunday night through Friday... Forecast Highlights: * Severe weather chances Sunday evening, especially across southern parts of the cwa. * Locally heavy rainfall potential with showers and storms lingering Sunday night into Monday. * Additional precip chances mid-late week. General trend in guidance has been to continue to slow the arrival of the deep upper trough and associated surface low into the Sunday night through Monday period. Surface low is progged to be over eastern IA Sunday evening, with an occluded frontal extending to a triple point across central IL. The juxtaposition of the triple point. stronger 30-40 kt deep layer shear and low- level instability (1500-2000 J/kg ML CAPE) across central IL suggests the best potential for near-surface based severe thunderstorms to be just off to the south of the forecast area. New SPC Day 2 convective outlook does shift the slight risk area just to our south, while maintaining a marginal risk however for much of the cwa. It's important to mention that slight differences remain in guidance at this time, and a slight northward shift of the surface low track could increase the severe weather potential across our area however, particularly south of I-80. Wind and hail would be the primary severe weather threats, though SPC does include our far southwest counties in a 2 percent tornado risk with initial supercell modes possible with storms developing back across the mid-Mississippi Valley. Locally heavy rainfall is also a concern with this system, with forecast p-wats of 1.8-2.0 inches (150-200 percent of normal for this time of year). The severe weather threat would mainly focus on Sunday evening, though the locally heavy rainfall threat looks to persist into Monday as well, with 24 hour model QPF amounts in the 1.50-2.00 inch range across much of the forecast area through 00Z Tuesday as the upper trough moves slowly east across the area. WPC Excessive Rainfall Outlooks (ERO) for days 2-3 include the WFO LOT forecast area in their marginal/slight areas. Rain should end west to east across the area Tuesday evening/overnight. As the surface low moves east of the area Monday afternoon/ night, northerly surface winds will likely increase with gusts perhaps 25 to 30 mph possible (higher over/near Lake Michigan). This could result in another period of hazardous swimming conditions at Lake Michigan beaches into Tuesday. Mainly dry weather is anticipated for Tuesday, with rising heights/subsidence in the wake of the departing upper trough. After cooler low-mid 70s temps under clouds and showers Monday, Tuesday temperatures do look to rebound back the upper 70s and low 80s. Upper pattern looks to remain zonal and somewhat active through the end of the period. Global guidance is in reasonable agreement at this distance in indicating a couple of additional upper waves moving through the area with additional precip chances late Wednesday into early Thursday, and again by Friday. Temperatures are expected remain near or slightly below average through the end of the week. Ratzer && .AVIATION... Issued at 1231 PM CDT Sat Aug 5 2023 For the 18Z TAFs... Aviation Forecast Concerns: * Continued rain at terminals through Saturday afternoon, heavier rain expected to remain south of terminals * Renewed chances for a return of light rain after midnight * Easterly winds 10-15 kt today, turning slightly more northeast tonight/Sunday morning. * MVFR cigs overnight Continued rain through much of Northeastern Illinois. It has remained fairly light, with the heaviest rain remaining south of the TAF sites. Most meso models are keeping the heavier rain south, so it was decided to remove the TEMPO for moderate rain, except at KGYY where it still looks to be close enough to leave it in. Cannot rule out short duration pulses of moderate rain that may cause 5SM reduced vis, but for not long enough time to add in the TAF. This system is moving very slow to east northeast but there is some signs of clearing back by the Mississippi River. Currently projecting the rain start to taper off late Saturday afternoon. However as this system rotates counter clockwise on its eastward journey there is a chance for some additional light rain as it wraps around after midnight. Winds will be mostly out of the east northeast and breezy through the TAF period, but with the chance for rain after midnight the winds may pivot briefly closer to north and the circulation passes by, before returning to the northeast. With in flux of moisture and the slow moving weather system, models are showing better agreement at the risk for MVFR level cigs overnight. With little mixing expected Sunday morning, current forecast is to keep the cigs around area terminals through the end of the TAF with clearing not until after 19Z. Chances for rain near the terminals gradually fizzles away through Sunday morning as the system slowly moves east. DK && .LOT WATCHES/WARNINGS/ADVISORIES... IL...Flood Watch...ILZ023-ILZ032-ILZ033-ILZ039 until 7 PM Saturday. IN...Flood Watch...INZ010-INZ011-INZ019 until 10 PM Saturday. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 5, 11:51 AM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1151 AM CDT Sat Aug 5 2023
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-061700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1151 AM CDT Sat Aug 5 2023 /1251 PM EDT Sat Aug 5 2023/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited Tornado Risk south of Illinois and Kankakee River Valleys.
Limited Damaging Wind Risk...up to 60 mph south of I-80.
Elevated Flooding Risk mainly south of I-80.
DISCUSSION...
Periods of rain, and some thunderstorms, will continue across a
vast majority of the area this afternoon, especially along and south
of I-88. Southern parts of the forecast area, generally south of I-80,
are likely to experience periods of locally heavy rainfall with rainfall
rates in excess of 2 inches per hour at times. The heavy rainfall could
lead to instances of flash flooding across a narrow corridor from central
IL eastward into northwestern portions of Indiana through early evening.
In addition, there is some potential for severe weather south of U.S.
Route 24 this afternoon, with a damaging wind and tornado risk. Severe
weather and flooding risks will diminish through the evening, with rain
gradually ending from the west overnight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk Sunday evening.
Elevated Flooding Risk.
Monday...
Limited Thunderstorm Risk.
High Swim Risk Lake Michigan Shore
Tuesday...
High Swim Risk Lake Michigan Shore
Wednesday through Friday...
Limited Thunderstorm Risk.
DISCUSSION...
Additional locally heavy rainfall is possible across the area
late Sunday into Monday. Severe thunderstorms are possible Sunday
evening, mainly along and south of the I-80 corridor.
Breezy northerly winds Monday afternoon into Tuesday may make for
hazardous swimming conditions at Lake Michigan beaches.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed across far southern sections of the area
this afternoon.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 20 mph.
LMZ740>745-061700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1151 AM CDT Sat Aug 5 2023
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Monday...
Hazardous conditions for small craft are likely.
Limited Thunderstorm Risk.
Tuesday...
Hazardous conditions for small craft are likely.
Wednesday through Friday...
Limited Thunderstorm Risk.
KJB
Visit us at www.weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:11 AM CDT | Flood Watch | LOT | Ford, Iroquois, Kankakee, Livingston | 18 hr |
| Aug 5, 3:46 PM CDT | Small Craft Advisory | LOT | 53 hr | |
| Aug 5, 3:47 PM CDT | Beach Hazards Statement | LOT | Cook, Lake | 53 hr |
| Aug 5, 4:40 PM CDT | Areal Flood Advisory | LOT | Ford, Iroquois | 110 min |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.